WebMD BlogsPublic Health

5 Common Drug Interaction Mistakes

man with pill bottles
By Frieda Wiley, PharmD, RPhSeptember 7, 2018

Taking medication can be difficult, and taking medication the right way can be even harder. One of the biggest mistakes people make is not fully understanding how other drugs, or even foods, can interact with their medication. The effects of drug interactions can be relatively minor, such as reducing the effectiveness of your medication, to a major reaction that could send you to the hospital. That’s why it’s so important to arm yourself with information from your doctor or  pharmacist before you start taking a new medication.

Here are a few drug interactions that people are often unaware of – but need to be:

Over-the-counter (OTC) medications. By definition, OTC medications are those that the Food and Drug Administration have approved as safe for patients to use without the supervision of their doctor or other healthcare professional (as is needed with prescription drugs). But that doesn’t mean that OTC medications are safe in every circumstance. Many OTC medications can be dangerous when taking more than the recommended amount or while taking other substances—whether prescription or over-the-counter. Common offenders include: acetaminophen, NSAIDs (e.g., ibuprofen and naproxen), etc.

Your best bet: Read the labels on the back of the OTC product to find out how to best use the product, and ask your pharmacist to clear up any concerns about potential drug interactions.

Supplements. A classic example of supplements’ interaction hazard is how the herbal product St. John’s wort interacts with many prescription medications such as antidepressants. St. John’s wort has a tendency to weaken the effects of antidepressants, and even birth control.

Your best bet: Double-check interactions between herbals, vitamin, and OTC medications with prescription products with your pharmacist before buying any OTC products.

Greens and warfarin. Leafy greens are high in vitamin K, which increases clotting, so eating too much of them can reverse warfarin’s blood-thinning effects. It is possible to safely consume leafy, green vegetables if you are taking warfarin, but only to the extent that you’re not interfering with your medication. But the only way you can be sure your diet is not causing a problem is by letting your doctor know of your dietary preferences so he or she can adjust the dose of your warfarin accordingly. Here’s why you shouldn’t try to adjust your diet or warfarin medication alone: Different vegetables contain different amounts of vitamin K. Plus, everyone is different and people’s bodies break down warfarin at different rates, so your dose of warfarin will depend on your metabolism along with the kind of greens you eat and how often you eat them.

Your best bet: See your doctor or other qualified healthcare professional at an anticoagulation clinic for information on how to eat green safely while taking warfarin.

Grapefruit and many medications. Unless you’ve been living under a rock, you’ve probably heard that grapefruit interacts with many medications. A few examples include statins, calcium channel blockers, and antidepressant, and the list goes on… and on…. The interesting thing is that the degree of the interaction depends not just on the medication but also the amount of grapefruit juice you’re drinking. Age is also a factor, and people over 70 tend to have more severe reactions when drinking similar amounts of grapefruit juice as younger people. Many studies showing grapefruit interactions follow people drinking very high quantities of grapefruit juice (such as 300 ml three times a day), so drug interactions are not much of a surprise. Also, more studies are showing that other citrus fruits also interact with prescription medications, too, so don’t think you’re in the clear just because you swapped the grapefruit juice for a glass of OJ.

Your best bet:Ask your pharmacist whether you it’s safe to consume grapefruit in small quantities—and other citrus fruit—with your medications.

Vitamins and antibiotics: Some antibiotics do work best when taken with food; but others work best on an empty stomach. Classic examples are tetracyclines and fluoroquinolones. That’s because these types of antibiotics bind with calcium in vitamins, milk, dairy products, and other foods, which prevents these drugs from working. That means your infection may hang around a little longer or you may end up taking more medication to try to kill the infection.

Your best bet:Try taking these antibiotics on an empty stomach or wait a while before or after eating before taking them. Typically, leaving a 2-hour window before or after eating to take your antibiotics is plenty of time, but double-check with your pharmacist to make sure the antibiotic you’re taking isn’t one of the exceptions.

Of course, this is just a general overview of some of the most common interaction dangers. To fully understand your own risk of drug interactions, talk to your doctor or pharmacist, and always ask about potential interactions before starting a new medication—whether it be a prescription or over-the-counter product.

WebMD Blog
© 2018 WebMD, LLC. All rights reserved.
Blog Topics:

More from the Public Health Blog

View all posts on Public Health

Latest Blog Posts on WebMD

View all blog posts

Important: The opinions expressed in WebMD Blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Blogs are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD Blogs as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Read More